Alert archive / Idaho / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Pocatello, ID

May 18, 2018Bannock County, Idaho

NWS Pocatello, ID issued this flash flood warning at May 18, 2018, 8:00 PM MDT for Bannock County, Idaho. It was in force for 3 hr. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 18, 2018, 8:00 PM MDT (02:00 UTC)
Expired
May 18, 2018, 10:41 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

County Bannock County, ID

The radar

The Pocatello radar (KSFX), 30 km from the middle of the area, began a volume at 01:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 8:21 PM MDTFLASH FLOOD1 Se Pocatello, IDCENTER STREET UNDERPASS FLOODED REPORTED FROM A TRAINED SPOTTER ON SOCIAL MEDIA.
May 18, 8:43 PM MDTFLASH FLOOD1 Nnw Pocatello, IDCORRECTS PREVIOUS FLASH FLOOD REPORT FROM 1 NNW POCATELLO. HIGHWAY 30 CLOSED FROM HAWTHORNE TO W CEDAR DUE TO DEEP STANDING WATER.
May 18, 8:43 PM MDTFLASH FLOOD1 Nnw Pocatello, IDHAWTHORNE UNDERPASS CLOSED DUE TO DEEP WATER @ HIGHWAY 30. CLOSED FROM HAWTHORNE TO W CEDAR ST.
May 18, 8:44 PM MDTFLASH FLOOD1 Sse Chubbuck, IDEAGLE ROAD COMPLETELY COVERED IN ONE FOOT OF WATER DEPTH.
May 18, 8:48 PM MDTFLASH FLOOD1 Se Pocatello, IDTHE INTERSECTION OF WYETH AND 4TH STREET HAVE BEEN FLOODED IN POCATELLO WITH CARS STALLED.
May 18, 8:54 PM MDTHEAVY RAIN 0.681 Se Chubbuck, IDTHE DURATION OF THE HEAVY RAIN EVENT WAS 2 HOURS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this flash flood warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 2.0 hours before the alert went out and 240 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2018-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 17 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2018-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
17 J/kg
Mixed-layer CIN
-16 J/kg
Mixed-layer LCL
2346 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

852 
WGUS55 KPIH 190200
FFWPIH
IDC005-190500-
/O.NEW.KPIH.FF.W.0001.180519T0200Z-180519T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Pocatello ID
800 PM MDT FRI MAY 18 2018

The National Weather Service in Pocatello has issued a

* Flash Flood Warning for...
  North central Bannock County in southeastern Idaho...

* Until 1100 PM MDT

* At 800 PM MDT, the public reported flash flooding across the warned
  area. Flash flooding is already occurring.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4293 11245 4284 11240 4283 11251 4294 11252

$$

Hinsberger
2 follow-up statements
163 
WGUS75 KPIH 190320
FFSPIH

Flash Flood Statement
National Weather Service Pocatello ID
920 PM MDT FRI MAY 18 2018

IDC005-190500-
/O.CON.KPIH.FF.W.0001.000000T0000Z-180519T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bannock ID-
920 PM MDT FRI MAY 18 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1100 PM MDT FOR
NORTH CENTRAL BANNOCK COUNTY...

At 912 PM MDT, the public continues to report flooding occurring in 
Pocatello. Rain has subsided, but it will take a while for the water 
to runoff into the Portneuf River. The river remains within its 
banks for now, but is approaching bankfull. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

&&

LAT...LON 4293 11245 4284 11240 4283 11251 4294 11252

$$

Hinsberger
215 
WGUS75 KPIH 190441
FFSPIH

Flash Flood Statement
National Weather Service Pocatello ID
1041 PM MDT FRI MAY 18 2018

IDC005-190450-
/O.CAN.KPIH.FF.W.0001.000000T0000Z-180519T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bannock ID-
1041 PM MDT FRI MAY 18 2018

...THE FLASH FLOOD WARNING FOR NORTH CENTRAL BANNOCK COUNTY IS
CANCELLED...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Some roads may still be flooded. Please continue to heed any 
remaining road closures.

LAT...LON 4293 11245 4284 11240 4283 11251 4294 11252

$$

Hinsberger

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at May 18, 1:27 PM MDT, 6 hours 33 minutes earlier.

Area forecast discussion, May 18, 1:27 PM MDT, 6 hours 33 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
127 PM MDT Fri May 18 2018

.SHORT TERM...Tonight through Monday. A low circulation was noted
on satellite imagery over NRN Utah with attending weak showers
lifting north through the SE mountains. Further north, a second
circulation was noted over CNTRL Washington. Numerical models are
showing increased convective - thunderstorm - development this
afternoon and evening favoring the mountains with the potential for
stronger cells over the SE mountains in proximity to the low
circulation over NRN Utah. Have boosted the precipitation potential
across that area this evening and also added a slight chance mention
of severe thunderstorms. Support weakens rapidly after sunset with
the loss of thermal heating. Another round of afternoon and evening
thunderstorm activity is expected Saturday and Sunday as the region
remains under the influence of a broad upper trough across the NW
states. Huston

.LONG TERM...Monday night through Friday. The active trend looks as
if it will continue through the long term period. The next in the
recent series of upper lows will progress through California into
the Great Basin and keep southerly flow and moisture streaming into
southeast Idaho. Expect showers and thunderstorms each day. European
and GFS both indicate a ridge may move into state by Friday but
still keeps some moisture in the region  For now kept at least a
slight chance of precipiation going even at the end of next week.
Expect high temperatures near or above seasonal normal for late May.
GK
&&

.AVIATION...Showers and thunderstorms or at least in the vicinity
are in all TAF sites today as expect fairly widespread coverage in
southeast Idaho today. Should perpetuate at least through sunset and
have showers continuing through tonight at DIJ. Ceilings should stay
VFR except under extremely heavy shower. Expect more showers and
thunderstorms Saturday with best chance at DIJ. Winds should be
light except for thunderstorm outflow and gust will likely exceed 40
mph near any storms. GK
&&

.HYDROLOGY...We continue to see many rivers and streams running
high, fast and cold due to snowmelt and/or locally heavy rain.
The only headline we have out is for folks along the Big Wood
River around Hailey and Gimlet. Several rivers and streams are
running at/just above bankful downstream of reservoirs, and those
flows could change quickly if releases need to be cut back or
increased. As widely reported in the media, erosion of the Heise-
Roberts levee in Jefferson County continues and remains an
ongoing concern. Keyes/Huston
&&

.PIH WATCHES/WARNINGS/ADVISORIES...None.
&&

In the hours before

Special weather statement, May 18, 6:26 PM MDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Pocatello ID
626 PM MDT FRI MAY 18 2018

IDZ022-190115-
South Central Highlands ID-
626 PM MDT FRI MAY 18 2018

...SPECIAL WEATHER STATEMENT...

At 626 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles southeast of Rockland or 23 miles south of Neeley, moving
southeast at 5 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Roy and Arbon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4235 11289 4255 11278 4243 11248 4221 11269
TIME...MOT...LOC 0026Z 304DEG 5KT 4241 11276

Hinsberger
Local storm report, May 18, 7:17 PM MDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
717 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0712 PM     FLASH FLOOD      1 SSE POCATELLO         42.86N 112.46W
05/18/2018                   BANNOCK            ID   PUBLIC

            REPORTED VIA SOCIAL MEDIA ON LINCOLN STREET
            IN POCATELLO. RAIN ESTIMATES UNKNOWN.

&&

NP
Special weather statement, May 18, 7:18 PM MDT, 42 minutes before
Special Weather Statement
National Weather Service Pocatello ID
718 PM MDT FRI MAY 18 2018

IDZ021-023-190215-
Caribou Highlands ID-Lower Snake River Plain ID-
718 PM MDT FRI MAY 18 2018

...SPECIAL WEATHER STATEMENT...

At 716 PM MDT, Doppler radar was tracking a strong line of
thunderstorms over from northeastern American Falls Reservoir to
Pocatello. this storm was nearly stationary.

Pea sized hail will be possible with this storm.

Locations impacted include...
Pocatello, eastern American Falls Reservoir, Chubbuck, Fort Hall
Buffalo Lodge, Springfield and Pingree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4325 11269 4286 11237 4283 11249 4323 11285
TIME...MOT...LOC 0116Z 180DEG 0KT 4300 11264

Hinsberger
Local storm report, May 18, 7:25 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
725 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     HEAVY RAIN       1 NW CHUBBUCK           42.93N 112.47W
05/18/2018  U0.00 INCH       BANNOCK            ID   PUBLIC

            REPORT VIA SOCIAL MEDIA THAT DRAINS NEARBY
            THE CHUBBUCK LIBRARY ARE BACKING UP.

&&

NP
Local storm report, May 18, 7:42 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
742 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     FLASH FLOOD      1 S CHUBBUCK            42.91N 112.47W
05/18/2018                   BANNOCK            ID   PUBLIC

            REPORTS IN CHUBBUCK THAT YELLOWSTONE AVE HAD
            ABOUT 2/3 OF THE OUTSIDE LANES UNDERWATER.
            CURBSIDE IS ABOUT 6 INCHES DEEP, 5 INCHES AT
            THE CURBLINE.

&&

NP
Local storm report, May 18, 7:50 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
750 PM MDT FRI MAY 18 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     HAIL             1 NNW POCATELLO         42.89N 112.48W
05/18/2018  M0.25 INCH       BANNOCK            ID   NWS EMPLOYEE

            REPORTED AT THE INTERSECTION OF GARRETT AND
            HAWTHORNE. ACCOMPANIED BY STANDING WATER.

&&

NP

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 6:26 PM MDTSpecial Weather StatementPIHOneida49 min
May 18, 7:18 PM MDTSpecial Weather StatementPIHBingham57 min
May 18, 10:39 PM MDTAreal Flood AdvisoryPIHBannock3 hr
May 19, 3:01 PM MDTSpecial Weather StatementPIHBingham44 min

Nearby

Flash Flood Warnings in Idaho, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.